Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 117, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 8, 2000, 5:57 PM MDT for Alamosa County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 8, 2000, 5:57 PM MDT (23:57 UTC)
- Expired
- Sep 8, 2000, 6:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Alamosa County, CO
The radar
The Pueblo radar (KPUX), 177 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 12.0 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 335 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 082359 SVRPUB COC003-090030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 557 PM MDT FRI SEP 8 2000 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO * UNTIL 630 PM MDT. * AT 557 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM OVER ALAMOSA...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED WILL BE... ALAMOSA UNTIL 610 PM...AND OPEN COUNTRY OF EASTERN ALAMOSA COUNTY THROUGH 630 PM MDT. THIS IS A DANGEROUS THUNDERSTORM! DAMAGING WINDS ARE LIKELY. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3752 10598 3736 10598 3756 10551 3773 10569
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:39 PM MDT, 4 hours 18 minutes earlier.
Area forecast discussion, Sep 8, 1:39 PM MDT, 4 hours 18 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 139 PM MDT FRI SEP 8 2000 VIGOROUS EARLY SEP SHORTWAVE TO MOVE THROUGH TNGT/EARLY SAT AM THEN RELATIVELY DEEP DRY AIRMASS MOVES IN FOR SAT/SUN AND LIKELY MON. CURRENTLY: CURRENT WATER VAPOR/RUC ANALYSIS AND ANIMATION SHOWED VIGOROUS EARLY SEP SHORTWAVE TROUGH OVER SWRN UT/NWRN NM. ASSOCIATED ULJ...60-80KTS...ROTATING INTO THE ERN SIDE OF THE SHORTWAVE ABOUT TO MOVE INTO WRN CO. A SERIES OF VORT LOBES WERE EJECTING INTO CO FROM THE SHORTWAVE. "DRY" SLOT ADVANCING QUICKLY THROUGH AZ AS DEFORMATION ZONE MOVES ACROSS ERN UT. VIS SATELLITE/LIGHTNING DATA/REGIONAL WSR-88DS SHOWING BANDS OF SHRA/TSRA ACROSS CO/UT/AZ/NM. HAVE ALREADY HAD SURFACE WIND GUSTS TO 33KTS AT KALS. DEEP UPPER LEVEL CYCLONE JUST N OF PACIFIC NW AND ANTICYCLONE CENTERED OVER NM. TNGT/SAT: ALL SHORT RANGE MODEL TRENDS ARE SIMILAR WITH TRACK OF MID-LEVEL SHORTWAVE TROUGH...AND ASSOCIATED PARENT ULJ...OVER SRN UT. SYSTEM SHOULD QUICKLY MIGRATE INTO N CNTRL CO BY MIDNIGHT THEN INTO NE WITH A TRAILING CYCLONIC SHEAR AXIS ALONG CO/KS BORDER BY SAT AM. DEFORMATION PORTION OF SYSTEM SHOULD TRACK INTO NWRN CO WITH MID- LEVEL "DRY" SLOT PUNCHING THROUGH SWRN-NERN CO THIS EVENING. SOME CONCERNS ON STRONG TSRA ACROSS CWFA THIS EVENING. RATHER DEEP VERTICAL SHEAR...35 TO 45KTS...WITH THIS SYSTEM. INITIALLY...MID- LEVEL LAPSE RATES SHOULD BE RATHER STEEP AS 500MB CAA MOVES INTO WRN 1/2 OF CO THIS EVENING. ON THE EDGE OF THE "DRY" SLOT...COULD HAVE SOME INTENSE DOWNWARD TRANSPORT OF MOMENTUM PRODUCING STRONG TSRA WIND GUSTS DUE TO ENTRAINMENT. SYSTEM HAS ALREADY BEEN PRODUCING SUPERCELLS IN NRN AZ NEAR THE STRONGER JET CORE AND "DRY" SLOT. ONLY CAVEAT WOULD BE THE LOSE OF INSTABILITY ONCE THE SUN GOES DOWN. THE MAIN THREAT FROM ANY EVENING TSRA WOULD BE SURFACE WIND GUST TO 50 MPH AND MAY MENTION IN ZFP. COULDN'T RULE OUT SOME SMALL HAIL IN STRONGER TSRA. WITH SYNOPTIC SCALE WINDS INCREASING...700MB SW/W 30- 40KTS...TNGT...PLAN TO MENTION WINDS IN THE FORECAST. FEEL SCATTERED SHRA/TSRA WILL COME IN PERIODIC BANDS OR WAVES. SHRA/TSRA THREAT SHOULD BE DIMINISHING FROM W-E DURING THE NGT. WITH POSSIBLE EXTENSIVE CLOUD COVER AND STRONGER WINDS STAYING UP...CERTAINLY THE LOWER TROP COULD STAY MIXED RESULTING IN POTENTIALLY WARMER LOW TEMPERATURES THAN MOS IS INDICATING. HOWEVER...WITH SUCH LOW DEW POINTS...ALL IT TAKES IS A COUPLE OF HOURS OF CLEAR AND CALM WEATHER AROUND SUNRISE TO QUICKLY LOWER TEMPS. PLAN TO KEEP CURRENT ZFP LOWS. SATELLITE/RADAR/RUC TRENDS WILL DICTATE TSRA AREAL COVERAGE FOR TNGT BEFORE PRESS-TIME. ON SAT...MID-LEVEL CYCLONIC SHEAR AXIS ALONG THE CO/KS BORDER SHOULD CONTINUE TO MOVE EWD. POTENT SYSTEM WILL BE MOVING ACROSS N CNTRL US AS ANTICYCLONE REMAINS OVER NM...RESULTING IN DEEP WLY FLOW FOR CNTRL ROCKIES. BIGGEST CHALLENGE IS WHAT TO DO WITH CURRENT POP WORDING FOR MOUNTAINS. ALL...SHORT RANGE MODELS INDICATING RELATIVELY DEEP DRYING. ETA/MESO-ETA HAVE 20% OR LESS RH IN 850-700MB LAYER AND EVEN IN 700-500MB LAYER. AVN/NGM HAS 30-40% RH WHICH MAY BE DUE TO A BIASED "WET" 500MB LEVEL. 700-500MB LAYER SPECIFIC HUMIDITIES DRAMATICALLY DECREASING AS HIGHER READINGS SHIFT INTO THE CNTRL PLAINS. THIS ALSO INDICATES A DRYING ATMOSPHERE. WATER VAPOR IMAGERY SHOWING SOME MOISTURE IN PACIFIC NW/NRN CA...BUT THAT'S AOA 400MB. 12Z/08 500MB ANALYSIS SHOWED RELATIVELY DRY AIRMASS UNDER THIS HIGH LEVEL MOISTURE. LITTLE IN THE WAY OF ANY SYNOPTIC SCALE ASCENT TO ENHANCE SAT AFTN CONVECTION. THE ONLY HOPE WOULD BE LOCAL OROGRAPHIC DRIVEN ASCENT. NOT MUCH COOLING EXPECTED AT 700MB SAT AFTN...TEMPS +10 TO +14C. SO...MID-LEVEL STATIC STABILITIES SHOULD BECOME MORE UNSTABLE. SPC DAY 2 HAS KEPT ALL OF CO IN GENERAL TS FOR SAT. ALL MODELS PRINTING OUT ABSOLUTELY NO QPF SAT. HOWEVER...WITH SUCH RELATIVELY DEEP DRY AIR INTRUSION...PLAN TO REMOVE TSRA MENTION FOR MOUNTAIN GROUPS. IT MAY BE JUST SOME AC OVER THE MOUNTAINS DURING PEAK HEATING. WLY SURFACE WINDS MAY STILL BE BLOWING SAT AM FOR SERN CO MOUNTAINS/ PLAINS...BUT SHOULD DIMINISH SAT AFTN. CURRENT ZFP TEMP TRENDS LOOKS GOOD. FWC MOS FOR PUB/LHX MAY BE TOO HIGH. SAT NGT/SUN: MID/UPPER LEVEL WLY FLOW REMAINS SAT NGT/SUN. STILL RELATIVELY DEEP DRY AIRMASS IN PLACE WITH 700-500MB RH VALUES OF LESS THAN 20% AND SPECIFIC HUMIDITY LEVELS EVEN LOWER THAN SAT. PLAN TO REMOVE TSRA MENTION FOR MOUNTAINS. IT SHOULD BE "MOSTLY SUNNY" WITH MAYBE SOME A FEW CI AND AC OVER THE MOUNTAINS. MESO-ETA/ETA/ AVN HAVE ABSOLUTELY NO QPF AGAIN FOR CO...NOT EVEN MOUNTAINS. WITH A POTENTIALLY CLEAR SKY...RELATIVELY LOW SURFACE DEW POINTS...AND JUST DRAINAGE WINDS...GOOD RADIATIONAL COOLING NGT...ESPECIALLY FOR SAN LUIS/AR RIVER VALLEYS. FWC MOS TEMPS MAY BE TOO HIGH FOR LOWS SAT NGT AT ALS/PUB/LHX AND WILL LEAN TOWARDS COOLER MAV MOS. NOT MUCH CHANGE IN 700MB TEMPS SUN. NGM HINTS OF A COLD FRONT SLIDING DOWN EXTREME ERN CO...BUT ETA/AVN DOESN'T HAVE THIS FEATURE. FWC MOS MAY BE TOO COOL FOR SUN AND WILL FOLLOW PERSISTENCE AND MAV MOS. EXTENDED(MON-WED): ON MON...72HR AVN AND OLD MRF CONTINUE TO SHOW RELATIVELY DEEP DRY WLY FLOW AIRMASS WITH 700-500MB RH VALUES LESS THAN 20%. UPPER LEVEL ANTICYCLONE REMAINS JUST S OF CO. MRF HINTS AT WEAK COLD FRONT NUDGING ERN CO MON NGT/TUE AM...BUT THEN UPPER LEVEL HIGH DRIFTS SLIGHTLY NWD TOWARDS CO TUE/WED. PLAN TO REMOVE MENTION OF TSRA FOR MON. THERE HAS BEEN SOME CONCERN OF MRF GENERATING TROPICAL SYSTEM NEAR OLD MEXICO COASTLINES AND HAVING MID/HIGH LEVEL MOISTURE DRIFTING NWD INTO CO. NOT SURE WHAT TO DO WITH EFP TUE/WED. HATE TO FLIP-FLOP FORECAST. PLAN TO KEEP MENTION LIMITED TO MOUNTAINS AND DRY PLAINS TUE/WED. TEMPS AT OR SLIGHTLY ABOVE SEP AVERAGES. .PUB...NONE. METZE
In the hours before
Special weather statement, Sep 8, 1:16 PM MDT, 4 hours 41 minutes before
COZ076-082000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 116 PM MDT FRI SEP 8 2000 ...STRONG THUNDERSTORM WILL PRODUCE WIND GUSTS TO 50 MPH IN OTERO COUNTY BETWEEN 115 PM AND 200 PM... WIND GUSTS TO 50 MPH CAN BE EXPECTED AHEAD OF STRONG THUNDERSTORMS THAT WILL MOVE ACROSS OTERO COUNTY FROM WEST TO EAST BETWEEN 115 PM AND 200 PM. THE LEADING EDGE OF THE STRONG WINDS WILL REACH ROCKY FORD AND TIMPAS BY 130 PM...MA NZANOLA BY 140 PM...AND LA JUNTA BY 200 PM. THE THUNDERSTORMS WILL ALSO PRODUCE FREQUENT LIGHTNING AND BRIEF HEAVY RAIN AS THEY MOVE EAST AT 40 MPH.
Local storm report, Sep 8, 4:05 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
405 PM MDT FRI SEP 8 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 2 SE ROCKYFORD CO 60 MPH TSTM GUST
09/08/00 OTERO REPORTED BY STORM
SPOTTER. SMALL TREE
LIMBS DOWN.The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 1:36 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.